Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 8, NWS Aberdeen, SD

March 25, 20159 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 25, 2015, 3:34 AM CDT for 9 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 25, 2015, 7:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2015, 3:34 AM CDT (08:34 UTC)
In effect from
Mar 25, 2015, 7:00 AM CDT
Expired
Mar 25, 2015, 6:00 PM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WWUS73 KABR 250834
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
334 AM CDT WED MAR 25 2015

...STRONG NORTHWEST WINDS TODAY...

MNZ039-046-SDZ006>008-011-019>023-252300-
/O.NEW.KABR.WI.Y.0008.150325T1200Z-150325T2300Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
334 AM CDT WED MAR 25 2015

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS THROUGH EARLY EVENING.

* WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS AROUND 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SERR
2 follow-up statements
250 
WWUS73 KABR 251940
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT WED MAR 25 2015

...STRONG NORTHWEST WINDS CONTINUING THIS AFTERNOON...

MNZ039-046-SDZ006>008-011-019>023-252300-
/O.CON.KABR.WI.Y.0008.000000T0000Z-150325T2300Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
240 PM CDT WED MAR 25 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* TIMING...STRONG NORTHWEST WINDS THROUGH LATE AFTERNOON.

* WINDS...SUSTAINED 25 TO 35 MPH WITH GUSTS AROUND 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
421 
WWUS73 KABR 252257
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT WED MAR 25 2015

MNZ039-046-SDZ006>008-011-019>023-260000-
/O.EXP.KABR.WI.Y.0008.000000T0000Z-150325T2300Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
557 PM CDT WED MAR 25 2015

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE STRONG NORTHWEST WINDS ARE BEGINNING TO SUBSIDE.
THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM.
LOOK FOR BREEZY CONDITIONS TO PERSIST FOR A FEW MORE HOURS INTO
THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 25, 12:34 AM CDT, 3 hours earlier.

Area forecast discussion, Mar 25, 12:34 AM CDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 AM CDT WED MAR 25 2015

.UPDATE...
ISSUED AT 913 PM CDT TUE MAR 24 2015

THE GOING FORECAST APPEARS TO BE IN GOOD SHAPE. RADAR SHOWS A FEW
ELEVATED ECHOES SCOOTING INTO EASTERN SODAK...BUT LIKELY ON
SPRINKLES AT BEST REACHING THE GROUND. STILL WAITING ON THIS COLD
FRONT TO PUSH THROUGH ABERDEEN AND SWITCH WINDS AROUND TO THE
NORTHWEST. LOW STRATUS/FOG CONTINUES ACROSS FAR NORTHEAST SODAK
AND WILL PROBABLY STICK AROUND UNTIL 3 OR 4AM CDT ON WEDNESDAY
BEFORE NORTHWEST WINDS SET UP AND START TO SCOUR OUT THE LOW LEVEL
MOISTURE IN PLACE. STILL LOOKS POTENTIALLY ADVISORY STRENGTH WINDY
ACROSS THE EASTERN HALF OF THE CWA ON WEDNESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 328 PM CDT TUE MAR 24 2015

DRY SLOT HAS DOMINATED TODAY WITH AREAS ALONG AND WEST OF THE
JAMES VALLEY STAYING DRY. A SOLID BAND OF PRECIP WHICH AFFECTED
AREAS EAST OF THE JAMES VALLEY IS ABOUT READY TO EXIT THE CWA AND
HAVE ADJUSTED POPS ACCORDINGLY UP THROUGH 00Z...BY WHICH ALL
PRECIP SHOULD HAVE EXITED THE FORECAST AREA. WINDS ARE STILL
BLOWING PRETTY GOOD AND HAVE BEEN IN AND OUT OF LOW END ADVISORY
LEVELS ON THE SUSTAINED PART. WILL SEE A SLOW DECREASE IN WIND
SPEEDS TONIGHT BUT GRADIENT ASSOCIATED WITH THE LOW WILL STILL
KEEP THEM SOMEWHAT BREEZY.

LOOKING AHEAD TO TOMORROW...STILL EXPECTING RATHER GUSTY NORTHWEST
WINDS ON THE BACK SIDE OF THE DEPARTING LOW. COULD BE CLOSE TO
WIND ADVISORY LEVELS SO WILL HAVE TO KEEP AN EYE ON THIS.
OTHERWISE...CWA LOOKS TO BE DRY BUT HAVE MAINTAINED JUST A SLIGHT
CHANCE POP ALONG THE NORTHEAST FRINGE TO ACCOUNT FOR ANY WRAP
AROUND MOISTURE FROM THE LOW. ALTHOUGH...ALL MODELS NOW SUGGEST IT
SHOULD REMAIN NORTH OF THE CWA AND WOULD NOT BE SURPRISED IF THESE
SLIGHT CHANCES WERE YANKED ON THE NEXT FORECAST CYCLE.

SFC HIGH PRESSURE THEN BEGINS BUILDING SOUTH ACROSS THE REGION
THURSDAY THROUGH THURSDAY NIGHT...BRINGING CHILLY TEMPERATURES
ACROSS THE EASTERN CWA. BAROCLINIC ZONE SETS UP OVER
WESTERN/CENTRAL SD THURSDAY WITH WEAK ENERGY ALOFT. MODELS
GENERATING SOME LIGHT QPF AND HAVE INTRODUCED SOME SLIGHT CHANCE
POPS OVER THE WESTERN CWA DURING THE DAY THURSDAY.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 328 PM CDT TUE MAR 24 2015

STRONG NORTHWEST FLOW ALOFT AND COOL SFC HIGH PRESSURE WILL KEEP
TEMPS ON THE COOLISH SIDE FRIDAY. SOME LIGHT PRECIP SHOWING UP IN
THE MODELS DUE TO WEAK WARM AIR ADVECTION SO SMALL POPS LOOK OK
FOR FRIDAY. ACTIVE FLOW PATTERN WILL PUSH THE RIDGE INTO THE AREA
SATURDAY WITH WARMER TEMPS REMAINING IN THE FORECAST. A STRONGER
WAVE WILL QUICKLY MOVE ACROSS THE AREA BY SATURDAY EVENING
BRINGING A CHANCE OF SHOWERS TO THE AREA. MODELS ARE GETTING A
BIT STRONGER WITH THIS FEATURE BUT ITS STILL A WAYS OUT FOR A
HIGH CONFIDENCE OF PRECIPITATION. SOUTHERLY WINDS WILL BE BREEZY
SATURDAY AHEAD OF THIS WAVE.

COOLER AND WINDY FOR SUNDAY...THEN WARMING AGAIN AS FLAT RIDGE
REBOUNDS INTO THE AREA FOR MONDAY AND TUESDAY. PERIOD LOOKS TO BE
MOSTLY DRY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1231 AM CDT WED MAR 25 2015

OVER THE NEXT SEVERAL HOURS...KABR AND KATY WILL SEE WINDS SWITCH
AROUND TO THE NORTHWEST. ALSO EXPECTING SUB-VFR STRATUS CURRENTLY
IN NORTH DAKOTA TO SWEEP DOWN INTO SOUTH DAKOTA TONIGHT INTO
WEDNESDAY MORNING...WITH KMBG/KABR AND KATY MAINTAINING AT THIS
TIME THE HIGHEST PROBABILITIES OF SEEING SUB-VFR STRATUS BEFORE
THE END OF THE TAF VALID PERIOD. NORTHWEST BREEZES SHOULD PICK UP
BY WEDNESDAY MORNING...BECOMING RATHER STRONG ACROSS EASTERN SOUTH
DAKOTA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TMT
LONG TERM...SCARLETT
AVIATION...WISE
Hazardous weather outlook, Mar 24, 3:45 PM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT TUE MAR 24 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-252045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
345 PM CDT TUE MAR 24 2015 /245 PM MDT TUE MAR 24 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY NORTHWEST WINDS ARE FORECAST ON WEDNESDAY WITH SUSTAINED
SPEEDS FROM 25 TO 30 MPH AND GUSTS CLOSE TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Wind Advisories in South Dakota, 2015Wind Advisories in Minnesota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.